Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Observational Study
. 2017 Mar 13;31(5):681-688.
doi: 10.1097/QAD.0000000000001397.

Significant Association Between Statin-Associated Myalgia and Vitamin D Deficiency Among Treated HIV-infected Patients

Affiliations
Observational Study

Significant Association Between Statin-Associated Myalgia and Vitamin D Deficiency Among Treated HIV-infected Patients

Leonardo Calza et al. AIDS. .

Abstract

Background: Several studies have shown a significant association between vitamin D deficiency and an increased risk of statin-related symptomatic myalgia in the general population, but there are no data among HIV-infected persons.

Methods: A retrospective, cohort study was conducted to assess the incidence of symptomatic myalgia and elevation in serum creatine kinase level among HIV-positive adults on combination antiretroviral therapy and treated with atorvastatin or rosuvastatin for at least 12 months between 2011 and 2015 in our outpatient unit.

Results: A total of 545 patients (mean age 53.4 years) were enrolled into the study. Atorvastatin was prescribed in 55.8% of patients and rosuvastatin in 44.2%. After a mean duration of statin therapy of 29 months, an isolated symptomatic myalgia was diagnosed in 42 patients (7.7%) and a myalgia associated with elevated creatine kinase level in 25 (4.6%). The mean concentration of 25-hydroxyvitamin D was significantly lower in patients with myalgia (19.4 ng/ml) and with creatine kinase elevation and myalgia (22.8 ng/ml) than in those without muscle toxicity (32.1 ng/ml; P = 0.017 and 0.024, respectively). In stratified multivariable-adjusted logistic regression models, there was a statistically significant association between vitamin D deficiency and occurrence of symptomatic myalgia (P = 0.009) or creatine kinase elevation and myalgia (P = 0.046). Other factors significantly associated with development of myalgia were duration of statin therapy more than 24 months, history of myalgia, and age older than 60 years.

Discussion: In our observational study, vitamin D deficiency was significantly associated with a statin-induced myalgia among HIV-infected patients on combination antiretroviral therapy, in conformity with data of the general population.

Similar articles

See all similar articles

Cited by 4 articles

Publication types

MeSH terms

Substances

Feedback